Texas, 2017

Hail and Damaging Winds in Texas, January 2, 2017

January 2, 2017 · NWS SHV · 8 events in 6 counties and zones

A strong negative tilted upper level trough of low pressure quickly traversed east northeast across the Texas Hill Country into the Middle Red River Valley of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the morning through the early afternoon hours on January 2nd. Ahead of this trough, a warm front lifted north to near the Interstate 20 corridor of East Texas and North…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong negative tilted upper level trough of low pressure quickly traversed east northeast across the Texas Hill Country into the Middle Red River Valley of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the morning through the early afternoon hours on January 2nd. Ahead of this trough, a warm front lifted north to near the Interstate 20 corridor of East Texas and North Louisiana, and was characteristic of a much warmer, more humid, and unstable air mass with dewpoints rising into the lower and middle 60s. Large scale forcing increased ahead of the trough during the early morning hours of the 2nd, resulting in scattered to numerous showers and thunderstorms developing over much of East Texas around and shortly after daybreak. Some of these storms became severe, and quickly spread east northeast across the lower Toledo Bend Country into Northcentral Louisiana. Numerous reports of marginally severe hail and damaging winds were received across these areas, before these storms raced out of the area by midday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 2, 6:49 AM CST, 1 minute earlier.

Area forecast discussion, Jan 2, 6:49 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Shreveport LA
649 AM CST Mon Jan 2 2017

.UPDATE...
Sent an update to account for Tornado Watch #002 in effect until 2
pm for all of Northeast Texas...Northern Louisiana as well as most
of Southwest Arkansas. Also trimmed a little off the southern and
western flank from the previous Dense Fog Advisory and extended
the remainder of the Advisory until 9 am this morning.

No other changes at this time...13.

&&

.PREV DISCUSSION... /issued 552 AM CST Mon Jan 2 2017/

AVIATION...
Low cigs/vsbys will continue to affect area terminals through this
afternoon, as tstms increase in coverage ahead of an upper level
disturbance. Gusty winds, possibly in excess of 40 to 50 kts under
stronger storms, will be possible in the vc of any convection.
Tstms will come to an end from w to e by this evening, and
conditions should rapidly improve into the VFR thereafter.
Otherwise, expect ely winds 5-10 kts to become w to swly later
today. /12/

PREV DISCUSSION... /issued 258 AM CST Mon Jan 2 2017/

DISCUSSION...
Strong convection already developing in an area of strong
isentropic lift just south of our region as well as across
portions of NW LA and into SW AR. VAD Wind Profiler from 88D
indicates that 5kft winds are approaching 40kts from the SSW.
Likely that the activity across SW AR and NW LA is elevated in
nature resulting in a hail threat given that the warm front as of
08z was located near a Tyler...Center...Natchitoches to Natchez
line. As the convection to our south lifts northward along with
the northward moving warm front...will need to monitor the
likelihood of this convection becoming more surface based with
time which would in turn result in a wind and/or isolated tornado
threat.

Otherwise...areas of dense fog continues to be a problem across
much of the Four State Region this morning. Current Dense Fog
Advisory runs through 6 AM this morning and thinking is that as
the warm front moves northward this morning...near or in the
vicinity of the I-20 corridor by 6 AM...the warm sector airmass
should have enough mixing associated with it that fog should mix
out as well. That might not be the case with the dense fog north
of the I-20 corridor across SE OK...the northern third of NE TX
into S AR so will need another update at 12z and will determine
what to do with the present Dense Fog Advisory at that time.

Otherwise...our big weather maker for the day in the form of a
vigorous upper level trough was located across the TX Hill Country
early this morning with developing convection from Junction City
and Stephenville to near Wichita Falls Texas and Lawton Oklahoma.
Short term progs are in good agreement with this upper trough
becoming more negatively tilted as it moves into Central Texas and
into the Middle Red River Valley of NE TX/SE OK and SW AR through
the late morning and early afternoon hours. The warm front by late
morning should be in the vicinity of the AR/LA border and this
will result in a severe weather threat across all but our extreme
northern zones throughout the day today. Large hail and damaging
thunderstorm wind gusts appear the main threat but backing of sfc
winds in the warm sector will also pose a tornado threat and
earlier discussion with the Storm Prediction Center suggests that
a Tornado Watch will become necessary later this morning to the
east of Severe Thunderstorm Watch #001 currently in effect just to
our west. The good news is that this trough is a very quick mover
with the intense convection expected to be east of our eastern
most zones by mid aftn as dry slotting quickly fills in behind the
convection.

Did not make too many significant changes to the extended package
given the serious concern to the short term but the big cool down
will commence late Tuesday and Tuesday Night in the form of a
strong cold front. This front is a little slower in the latest
short term progs compared to this time yesterday given its very
shallow nature initially but kept the post frontal airmass and
extended periods dry through Friday with perhaps some returning
moisture for next weekend resulting in the need for some small
pops. The ECMWF is much colder in the Wed through Fri timeframe
than the GFS and it does try to generate some precipitation late
Thu through Fri in association with a reinforcing shot of colder
air. Seeing that the ECMWF continues to struggle with any sort of
consistency with its precip generation with this second intrusion
of cold air by late week...will leave any winter precipitation
mention out for now.

Thanks for coordination this morning SPC and neighboring offices.
Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  50  73  44 / 100  10   0  10
MLU  73  52  75  46 / 100  10   0  10
DEQ  67  42  67  35 / 100  10  10  10
TXK  68  48  69  39 / 100  10   0  10
ELD  69  47  71  42 / 100  10   0  10
TYR  73  48  71  38 / 100  10   0  10
GGG  75  48  72  40 / 100  10   0  10
LFK  75  48  75  44 / 100  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 9 AM CST this morning for ARZ050-051-
     059>061-070>073.

LA...Dense Fog Advisory until 9 AM CST this morning for LAZ001>006.

OK...Dense Fog Advisory until 9 AM CST this morning for OKZ077.

TX...Dense Fog Advisory until 9 AM CST this morning for TXZ097-112-
     126-138.

&&

12/13
Hazardous weather outlook, Jan 2, 3:21 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 AM CST MON JAN 2 2017

ARZ050-051-059-OKZ077-TXZ096-021800-
SEVIER-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-
321 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG THIS MORNING WILL GIVE WAY TO WIDESPREAD
SHOWERS AND THUNDERSTORMS LATER THIS MORNING BEFORE ENDING ACROSS
THE REGION THIS AFTERNOON. WHILE SOME OF THESE STORMS COULD BE
STRONG IN NATURE POSING A HAIL AND OR WIND THREAT...THE MORE
SIGNIFICANT SEVERE THUNDERSTORM POSSIBILITY TODAY SHOULD STAY TO
THE SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SIGNIFICANT COOL DOWN WILL COMMENCE LATE IN THE DAY TUESDAY
THROUGH TUESDAY NIGHT AND IT WILL REMAIN MUCH COLDER ACROSS THE
REGION THROUGH THE REMAINDER OF THE WORK WEEK. AT THIS TIME...IT
DOES NOT APPEAR THAT ANY SIGNIFICANT WINTER PRECIPITATION WILL BE
POSSIBLE WITH THIS COLDER AIRMASS IN PLACE TOWARDS LATE WEEK BUT
THIS POSSIBILITY WILL CONTINUE TO BE MONITORED IN FUTURE
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED BUT WILL BE
NECESSARY FOR COUNTIES FURTHER SOUTH OF THE REGION THIS MORNING.

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-
124>126-136>138-149>153-165>167-021800-
HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-
321 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG EARLY THIS MORNING WILL GIVE WAY TO WIDESPREAD
SHOWERS AND THUNDERSTORMS LATE THIS MORNING INTO THE AFTERNOON
HOURS BEFORE ENDING LATE IN THE AFTERNOON. SOME OF THESE STORMS
WILL BE STRONG TO SEVERE...PRODUCING DAMAGING THUNDERSTORM WIND
GUSTS...LARGE HAIL AND ISOLATED TORNADOES. BRIEF HEAVY DOWNPOURS
WILL ALSO ACCOMPANY THE STRONGEST STORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SIGNIFICANT COOL DOWN WILL COMMENCE LATE IN THE DAY TUESDAY
THROUGH TUESDAY NIGHT AND IT WILL REMAIN MUCH COLDER ACROSS THE
REGION THROUGH THE REMAINDER OF THE WORK WEEK. AT THIS TIME...IT
DOES NOT APPEAR THAT ANY SIGNIFICANT WINTER PRECIPITATION WILL BE
POSSIBLE WITH THIS COLDER AIRMASS IN PLACE TOWARDS LATE WEEK BUT
THIS POSSIBILITY WILL CONTINUE TO BE MONITORED IN FUTURE
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL BE NEEDED LATER THIS MORNING
THROUGH THE AFTERNOON HOURS ACROSS THE REGION BECAUSE OF THE
LIKELIHOOD OF SEVERE THUNDERSTORMS.

13

In the hours before

Special weather statement, Jan 2, 2:24 AM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
224 AM CST MON JAN 2 2017

LAZ001>003-012-020915-
Bossier LA-Bienville LA-Caddo LA-Webster LA-
224 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...SOUTHEASTERN
CADDO...NORTHWESTERN BIENVILLE AND SOUTHEASTERN BOSSIER PARISHES
UNTIL 315 AM CST...

At 223 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles east of Stonewall, or 16 miles south of Bossier City, moving
northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minden, Haughton, Sibley, Doyline, Dubberly, Dixie Inn, Heflin,
Curtis, Caspiana, Taylortown, Lake Bistineau South, Elm Grove, Plum
Orchard Landing, Koran, Ninock, Gilark, Noles Landing, Lake Bistineau
North, Mc Dade and Ogden.

LAT...LON 3224 9348 3224 9361 3227 9361 3232 9366
      3232 9369 3272 9334 3260 9318 3259 9318
      3259 9316 3254 9310
TIME...MOT...LOC 0823Z 221DEG 29KT 3230 9358

12
Special weather statement, Jan 2, 3:21 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
321 AM CST MON JAN 2 2017

LAZ021-022-021000-
Caldwell LA-La Salle LA-
321 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL AND
NORTHEASTERN LA SALLE PARISHES UNTIL 400 AM CST...

At 321 AM CST, Doppler radar was tracking a strong thunderstorm near
Walters, or 18 miles northwest of Larto, moving north northeast at
40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jena, Midway and Nebo.

LAT...LON 3208 9190 3209 9191 3207 9193 3206 9191
      3201 9189 3193 9190 3193 9201 3149 9201
      3155 9219 3215 9197 3212 9187 3209 9187
TIME...MOT...LOC 0921Z 201DEG 36KT 3159 9207

12
Special weather statement, Jan 2, 3:23 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
323 AM CST MON JAN 2 2017

LAZ018>020-021015-
Winn LA-Natchitoches LA-Grant LA-
323 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...CENTRAL
NATCHITOCHES AND SOUTHWESTERN WINN PARISHES UNTIL 415 AM CST...

At 322 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles north of Kurthwood, or 18 miles south of Natchitoches, moving
north northeast at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Natchitoches, Montgomery, Natchez, Clarence, Goldonna, Calvin,
Cloutierville, Melrose, Grand Ecore, Bellwood, St. Maurice, Flora,
Clear Lake and Bermuda.

LAT...LON 3138 9302 3144 9322 3204 9300 3194 9271
TIME...MOT...LOC 0922Z 201DEG 36KT 3149 9310

12
Special weather statement, Jan 2, 4:00 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
400 AM CST MON JAN 2 2017

LAZ014-021-022-021045-
Caldwell LA-La Salle LA-Ouachita LA-
400 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALDWELL...NORTHEASTERN
LA SALLE AND SOUTHEASTERN OUACHITA PARISHES UNTIL 445 AM CST...

At 359 AM CST, Doppler radar was tracking a strong thunderstorm near
Rosefield, or 9 miles south of Columbia, moving north at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Clarks, Grayson and Riverton.

LAT...LON 3207 9193 3201 9189 3193 9193 3193 9200
      3188 9201 3192 9216 3247 9204 3245 9194
      3240 9200 3228 9203 3227 9199 3223 9201
      3221 9199 3219 9201 3220 9197 3217 9198
      3216 9190 3214 9190 3212 9187 3209 9187
TIME...MOT...LOC 0959Z 194DEG 31KT 3197 9204

12
Special weather statement, Jan 2, 6:50 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
650 AM CST MON JAN 2 2017

TXZ152-153-165>167-021330-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-Shelby TX-
650 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NACOGDOCHES...
EASTERN SHELBY...SOUTHEASTERN ANGELINA...SAN AUGUSTINE AND WESTERN
SABINE COUNTIES UNTIL 730 AM CST...

At 650 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Martinsville to near Etoile to 12 miles
south of Huntington. Movement was northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
San Augustine, Pineland, Rosevine, Patroon, Etoile, Macune,
Shelbyville, Bland Lake, Neuville, Zavalla, Chireno, Huxley,
Broaddus, Hurstown, Denning, Sexton, Calgary, Jericho, Shawnee and
Bronson.

A tornado watch remains in effect until 200 PM CST for northwestern
Louisiana...and eastern Texas.

LAT...LON 3110 9469 3132 9449 3159 9437 3191 9398
      3179 9387 3165 9382 3160 9384 3156 9382
      3114 9400 3108 9422
TIME...MOT...LOC 1250Z 238DEG 38KT 3158 9440 3132 9439 3111 9454

12

The radar

The Shreveport radar (KSHV), 116 km away, was scanning. The volume nearest the first event began at 12:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Nacogdoches

When
January 2, 6:50 AM CST
Where
Nacogdoches County, 2.02 mi NE of Cushing
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.818, -94.823

Numerous trees and power lines down just east of Cushing.

Thunderstorm Wind, Smith

When
January 2, 7:05 AM CST
Where
Smith County, 0.48 mi N of Red Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.537, -95.269

Numerous trees were downed across Farm to Market Road 14 east of Lindale.

Hail, Cherokee

When
January 2, 7:25 AM CST
Where
Cherokee County, Rusk
Measured
1 in hail
Reported by
Social Media
Coordinates
31.800, -95.150

A picture of quarter size hail that fell in Rusk was posted to the KLTV Facebook page.

Thunderstorm Wind, Rusk

When
January 2, 8:10 AM CST
Where
Rusk County, 3.5 mi ENE of Minden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.043, -94.647

A tree was downed across Farm to Market Road 840 near the Brachfield community.

Thunderstorm Wind, Rusk

When
January 2, 8:10 AM CST
Where
Rusk County, 4.66 mi SSW of Church Hill
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.119, -94.704

Several trees were downed east southeast of Henderson.

Thunderstorm Wind, San Augustine

When
January 2, 9:06 AM CST
Where
San Augustine County, 0.32 mi ESE of Chinquapin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.399, -94.095

Tree down on Farm to Market Road 1751 just south of Highway 103.

Thunderstorm Wind, San Augustine

When
January 2, 9:30 AM CST
Where
San Augustine County, 9.68 mi NNE of Fords Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$800
Reported by
Public
Coordinates
31.615, -93.958

Large limbs were downed. The roof of a chicken house was damaged near the Patroon community.

Thunderstorm Wind, Sabine

When
January 2, 10:05 AM CST
Where
Sabine County, 0.72 mi N of Hemphill
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.340, -93.850

Trees down in Hemphill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666210, 666211, 666212, 666213, 666214, 666215, 666216, 666217.